Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Gaylord, MI

May 31, 2019Grand Traverse County, Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 31, 2019, 8:46 PM EDT for Grand Traverse County, Wexford County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 8:46 PM EDT (00:46 UTC)
Expired
May 31, 2019, 9:30 PM EDT
In force
44 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grand Traverse County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS53 KAPX 010046
SVRAPX
MIC055-165-010130-
/O.NEW.KAPX.SV.W.0003.190601T0046Z-190601T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
846 PM EDT Fri May 31 2019

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northern Wexford County in northern Michigan...
  Southern Grand Traverse County in northern Michigan...

* Until 930 PM EDT.

* At 845 PM EDT, a severe thunderstorm was located over Buckley, or
  14 miles east of Thompsonville, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cadillac, Kingsley, Manton, Sherman, Buckley, Fife Lake, Mesick,
  Meauwataka and Hannah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4461 8575 4459 8533 4425 8534 4437 8579
TIME...MOT...LOC 0045Z 288DEG 22KT 4450 8564 

HAIL...1.00IN
WIND...60MPH
 
$$

msb
2 follow-up statements
900 
WWUS53 KAPX 010104
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
904 PM EDT Fri May 31 2019

MIC055-010113-
/O.CAN.KAPX.SV.W.0003.000000T0000Z-190601T0130Z/
Grand Traverse MI-
904 PM EDT Fri May 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRAND TRAVERSE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4450 8551 4450 8533 4425 8534 4436 8576
TIME...MOT...LOC 0103Z 316DEG 25KT 4439 8552 

$$

MIC165-010130-
/O.CON.KAPX.SV.W.0003.000000T0000Z-190601T0130Z/
Wexford MI-
904 PM EDT Fri May 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHERN WEXFORD COUNTY...

At 903 PM EDT, a severe thunderstorm was located near Meauwataka, or
11 miles northwest of Cadillac, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cadillac, Manton and Meauwataka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4450 8551 4450 8533 4425 8534 4436 8576
TIME...MOT...LOC 0103Z 316DEG 25KT 4439 8552 

HAIL...1.00IN
WIND...60MPH
 
$$

msb
409 
WWUS53 KAPX 010128
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
928 PM EDT Fri May 31 2019

MIC165-010137-
/O.EXP.KAPX.SV.W.0003.000000T0000Z-190601T0130Z/
Wexford MI-
928 PM EDT Fri May 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WEXFORD COUNTY WILL
EXPIRE AT 930 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4450 8551 4450 8533 4425 8534 4436 8576
TIME...MOT...LOC 0127Z 288DEG 22KT 4434 8533 

$$

msb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:55 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 31, 3:55 PM EDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
355 PM EDT Fri May 31 2019

.NEAR TERM...(Through Tonight)
Issued at 337 PM EDT Fri May 31 2019

...Thunderstorm threat through the evening...

High Impact Weather Potential: Thunderstorms remain possible
through the evening.

Pattern Synopsis/Forecast: Persistent troughing resided across
central-eastern Canada with strong NW flow aloft/upper jet core
across Ontario into the northern lakes region. Afternoon surface
analysis reveals low pressure has advanced to the Wisconsin/western
Upper Michigan border with some semblance of a boundary snaking
eastward across northern Lower Michigan. Along and south of the
low/front, plume of moisture/higher theta-e air continues to pool
with MLCAPE values in excess of 500 J/KG in Wisconsin...diminishing
down to around 250 J/KG eastward into lower Michigan. However,
spotty elevated showers have persisted much of the day owing to
a pronounced pocket of steep lapse rates/elevated instability
sliding into the region. Have noted a a couple of lightning
strikes over northern Lake Michigan and Lake Huron.

Primary Forecast Concerns: Thunderstorm possibilities through this
evening.

Surface low and attendant boundary will slide south/east and
stretch out across northern/central Lower Michigan heading into
the evening. Outside of the ongoing elevated showers that
continue to pop along and north of the front, still waiting to see
just how deeper moist convection evolves heading into the
evening.

Visible satellite imagery shows developing bands of agitated CU
across northern Wisconsin, and surface based thunderstorms are
likely to develop in that area within the next few hours, move
ESE and eventually make a run at the SW part of the CWA early this
evening. Difficult to know how much impact cold Lake Michigan
will have on the convection. Steep mid level lapse rates and a
modest westerly low level jet feeding from behind and over top the
Lake Michigan cold dome will help sustain convection to some
degree.

Meanwhile, some Hi-Res CAM guidance solutions continue to suggest
we may eventually see some thunderstorms develop across parts of
northern Lower Michigan this evening, possibly along the marine
boundary in NE lower Michigan. Will just have to wait and see how
things unfold.

Severe storm potential: As discussed in this mornings AFD, low
level moisture has not increased as dramatically as forecast by
some of the Hi-Res and NAM solutions, with dewpoints only in the
lower to middle 50s south of the boundary...which of course has
kept overall instability in check. That said, with strong mid
level flow sagging down into the region/resulting 0-6 Km bulk
shear values in excess of 40 knots overtop the modestly unstable
low levels, any storms that slide into the region or develop
overhead may have the chance to produce organized updrafts/strong
winds and hail. As per usual, conditional instability across the
forecast area remains the main limiting factor and again we will
just have to wait and see how things evolve.

&&

.SHORT TERM...(Saturday through Monday)
Issued at 337 PM EDT Fri May 31 2019

High Impact Weather Potential....Thunderstorms are possible
Saturday, unlikely if severe. Frost possible on Sunday night/Monday
morning, unlikely widespread.

Pattern Synopsis/Forecast...Warm front preceding the clipper low
sets up along US-10 and showers/thunderstorms will continue into the
region through the afternoon. The dynamics which could give this
system a little more push, are a bit disconnected, with the LFQ well
north of the forecast area, and closer to the main shortwave trough
(500 mb) near James Bay. The clipper and the cold front sweep
through the forecast area, by the evening, with the rain gradually
ending around 06z/Sun. By Sunday morning, the skies clear out as
high pressure builds into the region. This continues into Monday.
With the clear skies, temperatures are expected into the mid 30s, so
that frost is possible Monday morning.

Primary Forecast Concerns...Main concerns are the thunderstorms
Saturday and the Frost concerns. The thunderstorm concerns don't
seem to be too bad. As mentioned before, the jet dynamics seem
disconnected from the thermal support along the front. So elevated
convection, with no major impacts are expected.

The other issue, the frost, is expected to be patchy, with only the
localized frost expected. The issues with this are that there is
some moisture in the soundings, at 850 mb and up. So cloud cover
could be an issue, except along M-55, as the dewpoint depressions
are larger. The sfc winds are 5-10 mph, as well. So could see patchy
frost, in protected areas, but probably not areas or widespread
frost.

.LONG TERM...(Monday night through Friday)
Issued at 337 PM EDT Fri May 31 2019

High Impact Weather Potential...Maybe some frost Monday
night/Tuesday. Thunder possible Tuesday/Wednesday.

Extended (Monday night through Friday)...Monday night, the GFS has
the warm advection wing producing rain/Thunder while the ECMWF waits
until the main low, which is in the N Plains, pushes the rain into
forecast area, tuesday night into Wednesday. With the convection
this year, so far the models have not done very well with the
convection this year, so am thinking the ECMWF may be a bit slow and
the GFS too fast. With all of the convection to the south, again the
ECMWF may be onto something, but there is much uncertainty. However,
will have pops in Tuesday into Wednesday. Once that front is past
us, then High pressure builds into the region and remains over the
Upper Great Lake into early Saturday. Temperatures look to be closer
to normal into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 355 PM EDT Fri May 31 2019

Low pressure system over northern Wisconsin will slip down into
the region this evening. Showers and a few thunderstorms remain
possible with this system, TVC and MBL have the best odds of
seeing any storms.

Otherwise, VFR weather will persist at the terminal sites tonight
through Saturday.

&&

.MARINE...
Issued at 337 PM EDT Fri May 31 2019

A brief period of gustier sw winds will impact parts of Lake
Michigan into this evening, mainly south of Sleeping Bear point.
Otherwise, winds/waves will remain below headline criteria through
Saturday.

Some gustier NW winds will develop Saturday night into Sunday on
Lake Huron and some small craft advisory headlines may be needed.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...JL
LONG TERM...JL
AVIATION...BA
MARINE...BA
Hazardous weather outlook, May 31, 3:40 PM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
340 PM EDT Fri May 31 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-011000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
340 PM EDT Fri May 31 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Thunderstorms are possible through this evening, mainly across
northern lower Michigan. A few stronger storms may produce gusty
winds and hail up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms are possible Saturday through Saturday evening,
mainly across interior portions of northern lower Michigan. Severe
storms are not expected at this time.

Some frost is possible across the outlook area Sunday night and
again Monday night.

Scattered thunderstorm chances return to portions of northern
Michigan Tuesday afternoon through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, May 31, 7:49 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
749 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             ARCADIA                 44.51N 86.23W
05/31/2019  M0.75 INCH       MANISTEE           MI   PUBLIC

&&

MG
Local storm report, May 31, 8:31 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
831 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             3 E THOMPSONVILLE       44.52N 85.88W
05/31/2019  E0.88 INCH       BENZIE             MI   BROADCAST MEDIA

0758 PM     HAIL             BENZONIA                44.62N 86.10W
05/31/2019  E0.75 INCH       BENZIE             MI   BROADCAST MEDIA

            TIME ESTIMATED VIA RADAR.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:06 PM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Manistee, Wexford39 min
May 31, 9:06 PM EDTSevere Thunderstorm WarningAPXMissaukee54 min
Jun 1, 12:45 PM EDTSpecial Weather StatementAPXGladwin45 min
Jun 1, 4:22 PM EDTSmall Craft AdvisoryAPX50 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.